Heparin therapy may sometimes be seriously complicated by heparin-induced thrombocytopenia (HIT). Heparin use for treatment and prevention of thromboembolism is more common in the elderly and that may be the reason why HIT is reported more frequently in this group of patients. The first approach in the management of HIT is awareness of this disorder. The morbidity and mortality associated with HIT may be reduced by avoiding unnecessary heparin exposure, by reducing the duration of heparinisation and by using low molecular weight heparins rather than unfractionated heparin. A decrease from baseline values of at least 30% in the platelet count, any unexplained thrombotic event and the finding of a white clot at thrombectomy are clinical warning signs that should alert physicians to a possible diagnosis of HIT. Indeed, early clinical recognition of HIT may sometimes prevent the severe complications associated with this disorder. Objective confirmation of the diagnosis of HIT is difficult because none of the available biological tests possess 100% sensitivity or 100% specificity. It is, however, possible to optimise the performances of the functional assay, mainly the platelet aggregation test (PAT), by following the manoeuvres described by differ- ent investigators. The use of 2 classes of assay (functional and antigen assays) and repeat testing on another day can avoid misdiagnosis of HIT. An alternative parenteral anticoagulant treatment is most often mandatory after heparin withdrawal. Danaparoid sodium and lepirudin are 2 drugs that are currently available for the treatment of HIT, and the efficacy of argatroban needs to be confirmed in greater numbers of patients with HIT. The use of these drugs has contributed to the reduction in the mortality and morbidity associated with HIT.